New research from the Emory University School of Medicine offers reassurance for nursing mothers with epilepsy. According to a study published in the November 24 online issue of Neurology, the medical journal of the American Academy of Neurology, breastfeeding a baby while taking a seizure medication may have no harmful effect on the child's IQ later in life.
"Our results showed no difference in IQ scores between the children who were breastfed and those who were not," says study author Kimford Meador, MD, professor of neurology, Emory University School of Medicine and director of the Emory Epilepsy Center.
"This is very good news for the many women who must take medication to avoid dangerous seizures and are worried about the possible risks of the drugs on their child if they breastfeed versus the many known benefits that come with breastfeeding their babies," adds Meador.
Breastfeeding has been associated with decreased risks for heart disease, diabetes, and obesity in the child, and breast and ovarian cancer in the mother.
The study followed 194 pregnant women who were taking one epilepsy drug. Of their 199 babies, 42 percent were breastfed.
The children were given IQ tests at the age of three, and those who were breastfed scored an average of 99 on the test. Those who were not breastfed scored an average of 98, which according to Meador is not a significant difference. The mean IQ in the general population is 100.
The women were taking either carbamazepine, lamotrigine, phenytoin or valproate. The children whose mothers were taking valproate had lower IQ scores, regardless of whether or not they were breastfed.
"This is one of the first large scale studies related to epilepsy drugs and breast milk, but we know more research is needed on the effects of other drugs for epilepsy, especially some of the newer ones," says Meador, a fellow of the American Academy of Neurology (AAN).
Meador says AAN guidelines recommend that if possible women should avoid taking more than one epilepsy drug at a time during pregnancy since taking more than one drug has been found to increase the risk of birth defects compared to taking only one medication. AAN guidelines also recommend that valproate be avoided during pregnancy due to risks of birth defects and effects on cognitive skills.
Explore further: When attention is a deficit: How the brain switches strategies to find better solutions